You are here
Antibiotics Can Increase Nerve Damage Potential by 47%
Researchers from Scotland’s University of Dundee School of Medicine have shown that a common class of antibiotics can increase a patient’s risk for a serious and possibly permanent form of nerve damage by almost 50%.
Peripheral neuropathy (PN) is a known potential side effect of fluoroquinolone antibiotic use, but it was not known how strong the association was, nor how length of treatment, patient age, and patient gender could affect it.
A recent article in JAMA Neurology describes how the Dundee researchers analyzed a database of 1.3 million adults who had received at least one prescription of fluoroquinolone or amoxicillin-clavulanate antibiotics and had no diagnosis of PN at treatment outset.
Their findings show that current use of systemic fluoroquinolone antibiotics appeared to increase the risk of PN by 47%, causing 2.4 more cases per 10,000 patients per year of treatment. Patients who received amoxicillin-clavulanate were not significantly more likely to have PN. The condition usually affects nerves in the lower limbs, causing numbness, pain, or balance problems.
The risk was higher for men, and increased with age and length of fluoroquinolone treatment. In addition, a PN diagnosis remained more likely for up to six months after a fluoroquinolone was prescribed. While the absolute risk of a PN diagnosis remained low, the researchers said the findings should still be considered as a potential side effect before prescribing antibiotics.
While fluoroquinolones are effective antibiotics, health care professionals should be aware that their use may rarely cause PN, according to the researchers.
Source: University of Dundee, May 14, 2019